Fentanyl deaths increasing in Washington, found in powders and pills
OLYMPIA, Wash. — Washington State Department of Health reports that illicit fentanyl is being detected in new forms and is causing an increasing number of overdose deaths in the state.
In the first half of 2018, there were 81 deaths linked to fentanyl, versus 48 deaths recorded during the same time period last year. This represents an almost 70 percent increase in deaths.
Illicit fentanyl has been fond in a variety of counterfeit pills made to look like prescription opioids. It has also been found in white and colored powders, and could potentially be present in any illicit drug. This is a dangerous development for heroin and other opioid users who may be unaware when drugs contain illicit fentanyl. The drug is 30 to 50 times as strong as pure heroin, and a dose the size of a few grains of salt can be fatal to an average-size person.
Public health officials urge people who use opioids to take these actions to help protect themselves from an overdose:
Seek treatment from the Recovery Helpline. Information is a confidential phone call away at 1-866-789-1511.
If you witness an overdose, call 911, give naloxone and do rescue breathing. Fentanyl may require multiple doses of naloxone to restore breathing. The law says neither the victim nor persons assisting with an overdose will be prosecuted for drug possession.
Never use drugs alone
Be careful about using too fast. Fentanyl is fast-acting and deadly. Many experienced opioid users have overdosed or died by using too much, too quickly.
Get your weather forecast from people that actually live in your community. We update with short, easy-to-use video forecasts you can watch on your phone every day. Download the iOS or Android app here.
COPYRIGHT 2022 BY KXLY. ALL RIGHTS RESERVED. THIS MATERIAL MAY NOT BE PUBLISHED, BROADCAST, REWRITTEN OR REDISTRIBUTED.